Alert archive / New York / Snow Squall Warnings in 2020
Snow Squall Warning 2, NWS New York, NY
NWS New York, NY issued this snow squall warning at Jan 8, 2020, 10:32 AM EST for Suffolk County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2020, 10:32 AM EST (15:32 UTC)
- Expired
- Jan 8, 2020, 11:30 AM EST
- In force
- 58 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 40 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WWUS51 KOKX 081533
SQWOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service New York NY
1032 AM EST Wed Jan 8 2020
NYC103-081630-
/O.NEW.KOKX.SQ.W.0002.200108T1532Z-200108T1630Z/
Suffolk NY-
1032 AM EST Wed Jan 8 2020
The National Weather Service in Upton NY has issued a
* Snow Squall Warning for...
Central Suffolk County in southeastern New York...
* Until 1130 AM EST.
* At 1032 AM EST, a dangerous snow squall was located over Rocky
Point, or near Middle Island, moving east at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This snow squall will be near...
Brookhaven National Laboratory around 1040 AM EST.
Wading River and Manorville around 1045 AM EST.
Calverton around 1050 AM EST.
Westhampton around 1055 AM EST.
Riverhead around 1100 AM EST.
Mattituck around 1110 AM EST.
Shinnecock Hills and Peconic around 1115 AM EST.
Southhampton around 1120 AM EST.
Noyack around 1125 AM EST.
Sag Harbor and Bridgehampton around 1130 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4110 7229 4105 7226 4105 7219 4091 7223
4084 7249 4083 7312 4098 7315 4099 7265
4115 7236 4120 7216 4117 7216
TIME...MOT...LOC 1532Z 267DEG 31KT 4093 7295
$$
DJ/161 follow-up statement
733
WWUS51 KOKX 081555
SQWOKX
Snow Squall Warning
National Weather Service New York NY
1053 AM EST Wed Jan 8 2020
NYC103-081630-
/O.CON.KOKX.SQ.W.0002.000000T0000Z-200108T1630Z/
Suffolk NY-
1053 AM EST Wed Jan 8 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1130 AM EST FOR
CENTRAL SUFFOLK COUNTY...
At 1053 AM EST, a dangerous snow squall was located near Calverton,
or near Riverhead, moving east at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This snow squall will be near...
Riverhead around 1100 AM EST.
Mattituck around 1110 AM EST.
Southold and Shinnecock Hills around 1115 AM EST.
Southhampton around 1120 AM EST.
Noyack around 1125 AM EST.
Sag Harbor and Bridgehampton around 1130 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4110 7229 4105 7226 4105 7219 4091 7223
4084 7249 4084 7274 4097 7283 4099 7265
4115 7236 4120 7216 4117 7216
TIME...MOT...LOC 1553Z 267DEG 31KT 4094 7270
$$
DJ/16What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 8, 6:33 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Jan 8, 6:33 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
633 AM EST Wed Jan 8 2020
.SYNOPSIS...
A cold front moves through the region today, followed by high
pressure through Thursday night. The high slides east on
Friday, giving way to an area of low pressure which will impact
the area over the weekend. Another storm may impact the area
during the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast is mainly on track with just a few minor
adjustments made to hourly grids.
An upper trough axis shifts through the region today, sending a cold
front across the local area this afternoon. The pressure gradient
tightens with the arrival of the front and along with strong cold
air advection aloft will produce gusty winds which will be stronger
during the afternoon hours. Winds at the top of the mixed layer are
forecast to be 45-50 kt, supporting advisory-criteria gusts primarily
for coastal areas, where a wind advisory remains in effect.
Another factor that could have some impact is the threat of snow
squalls, primarily during the afternoon hours. Some elevated
instability and steepening low to mid level lapse rates will be
present. In addition, lift from the cold front and mid level
shortwave combine with moisture arriving from the WNW to give us a
chance of a brief heavy burst of snow accompanying strong wind
gusts. Boundary layer temperatures will be marginal to support snow -
primarily in the upper 30s or around 40, but thermal profiles aloft
and wet-bulb zero heights would tend to support snow, especially in
heavier PCPN. Thinking is that most areas would see PCPN in the form
of snow, but southernmost areas including parts of the city, LI and
NE NJ could see a mixture of rain and snow showers. A quick light
accumulation of snow would be possible, but with that said, PoPs are
only 30-40% across the forecast area.
&&
.SHORT TERM /THURSDAY/...
High pressure builds in behind the cold front for dry conditions
tonight with the upper trough axis to our east and limited moisture.
Strong wind gusts will still be possible in the evening, then winds
subside overnight.
Surface high pressure shifts into the region on Thursday with mostly
sunny conditions, much lighter winds and below normal temperatures.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term period begins with dry weather on Friday as high
pressure slides offshore throughout the day. As this high slides
east, an upper level trough and surface low will slowly slide
eastward approaching the area.
With the high offshore, a southwest flow then sets up through
Saturday. Expect milder weather with some chances for rain on
Saturday, with the best chances north and west of NYC.
Rain chances increase Saturday night and Sunday, with rain becoming
likely for much of the area as the upper trough and surface low move
across the area. There is still some uncertainty with the exact
timing, however it looks like the 00z GFS and ECMWF are in better
agreement than previous runs. With the onshore flow, and milder air
in place, will continue to mention fog in the forecast for Friday
night through Saturday night. The rain ends during the day Sunday
with drier conditions Sunday night.
A weak low may impact the area Monday or Tuesday. There remains a
high amount of model spread with this system, so will only keep
chance of slight chance pops in the forecast for now.
There could be some minor coastal flooding and beach erosion over
the middle of the weekend due to a full moon Friday, a strong
southwesterly wind, and seas on the ocean building to over 10
ft.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Low pressure continues to track off to the northeast as high
pressure begins to build from the west.
VFR conditions expected through the TAF period. The only exception
to this will be the chance for a brief period of MVFR to IFR
conditions in any snow showers or snow squalls that are able to
reach the terminals today. The best chance for any showers/squalls
will be from approximately 16-21Z, although predictability remains
too low to include in the TAFs at this time.
W winds 10-15 kt with gusts 20-25 kt are expected this morning.
Winds and gusts continue to increase through the day, peaking
at 20-25 kt sustained with gusts 30-40 kt this afternoon. Gusts
then gradually diminish tonight as winds shift to the NW.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could exceed 40 kt.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could exceed 40 kt.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could exceed 40 kt.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could exceed 40 kt.
KHPN TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could approach 40 kt.
KISP TAF Comments: Brief period of MVFR to IFR conditions
possible in snow showers/squalls between 16-21Z. Peak wind gusts
could be around 40 kt.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...VFR.
.Friday...VFR. A slight chance of light rain inland.
.Friday night-Saturday...Sub VFR conditions possible in rain and fog.
.Sunday...Sub VFR conditions possible in continued rain.
&&
.MARINE...
Gusty west to northwest winds prevail through the short term
forecast as high pressure builds in behind a departing storm. Gales
on all waters today, diminishing below warning criteria by around
midnight over the western half of the local area waters and by
daybreak over the eastern half. SCA conds then last into a part of
Thursday morning for most of the waters, subsiding below advisory
criteria for Thursday afternoon.
A Small Craft Advisory may be needed on the ocean on Friday as
southwest flow strengthens and seas build to 5 ft. All areas will
need an advisory on Saturday, with a southwest gale possible
Saturday night. The potential exists for seas to build over 15 ft on
the ocean. For now, will continue to keep 12 ft is in the forecast
as the models tend to build seas a little too quickly on southwest
flow. At least advisory level conditions are expected on Sunday as
low pressure passes east of the waters. Seas will gradually subside
Sunday night and Monday, but remain above 5 ft.
&&
.HYDROLOGY...
No hydrologic impacts are expected through Tuesday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from noon today to midnight EST tonight for
CTZ007>012.
NY...Wind Advisory from noon today to midnight EST tonight for
NYZ071>075-078>081-176>179.
NJ...Wind Advisory from noon today to midnight EST tonight for
NJZ006-106>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-340-345-350-
353.
Gale Warning until 1 AM EST Thursday for ANZ335-338-355.
&&
SYNOPSIS...BC/JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...BC
AVIATION...FEB
MARINE...BC/JC
HYDROLOGY...BC/JC
EQUIPMENT...Hazardous weather outlook, Jan 8, 4:08 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 408 AM EST Wed Jan 8 2020 CTZ005-006-NJZ002-004-103>105-NYZ067>070-091100- Northern Fairfield-Northern New Haven-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-Orange- Putnam-Rockland-Northern Westchester- 408 AM EST Wed Jan 8 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Snow squalls will be possible today, mainly in the late morning through the afternoon. This may bring brief low visibilities down to a quarter mile or less. Wind gusts up to 45 to 50 mph will be possible at times as well during the afternoon into early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-091100- Northern Middlesex-Northern New London-Southern Fairfield- Southern New Haven-Southern Middlesex-Southern New London-Hudson- Eastern Essex-Western Union-Eastern Union-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 408 AM EST Wed Jan 8 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, snow squalls will be possible today, mainly in the late morning through the afternoon. This may bring brief low visibilities down to a quarter mile or less. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-340-345-350-353-091100- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 408 AM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales will be possible on Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ335-338-355-091100- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 408 AM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales will be possible on Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 8, 6:17 AM EST, 4 hours 15 minutes before
Special Weather Statement National Weather Service New York NY 617 AM EST Wed Jan 8 2020 CTZ005>012-NYZ078>081-081400- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 617 AM EST Wed Jan 8 2020 Patchy black ice has developed in response to last nights light precipitation and temperatures falling below freezing in some areas early this morning. Take extra caution on any untreated roadways, parking lots, and sidewalks. Temperatures are expected to rise above freezing by 9am.
Special weather statement, Jan 8, 9:08 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New York NY
908 AM EST Wed Jan 8 2020
NJZ002-004-006-103>108-NYZ067>075-176-178-081445-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Kings (Brooklyn)-Orange-Putnam-Northern
Queens-Southern Queens-Bronx-Southern Westchester-New York
(Manhattan)-Northern Westchester-Richmond (Staten Is.)-
908 AM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT
HUDSON...PASSAIC...UNION...BERGEN... ESSEX...ORANGE...WESTERN
PUTNAM...QUEENS...RICHMOND...BRONX... KINGS...ROCKLAND...WESTCHESTER
AND NEW YORK (MANHATTAN) COUNTIES...
At 905 AM EST, a line of snow showers was extending from Matamoras
to Far Hills. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This line of snow showers will be near... Unionville around 915 AM
EST.
Plainfield and Summit around 925 AM EST.
Millburn and Warwick around 930 AM EST.
Goshen and Clark around 935 AM EST.
Newark and Elizabeth around 940 AM EST.
Jersey City and Bayonne around 945 AM EST.
Visibilities will drop quickly to less than a mile in this activity.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4053 7425 4060 7422 4059 7446 4076 7436
4090 7434 4090 7427 4097 7428 4105 7445
4104 7450 4120 7437 4134 7466 4149 7467
4150 7399 4144 7398 4149 7393 4150 7382
4057 7380 4053 7394 4060 7403 4051 7415
TIME...MOT...LOC 1405Z 276DEG 34KT 4136 7468 4067 7465
DJ/16Special weather statement, Jan 8, 9:47 AM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
947 AM EST Wed Jan 8 2020
CTZ005-006-009-010-NYZ067>071-081530-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Rockland-Southern Westchester-Northern
Westchester-Orange-
947 AM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT FAIRFIELD...SOUTHWESTERN NEW
HAVEN... WESTCHESTER...SOUTHEASTERN ORANGE...PUTNAM AND ROCKLAND
COUNTIES...
At 946 AM EST, a line of snow showers was extending from Newburgh to
near Stamford. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This squall will be near...
Port Chester and Rye around 950 AM EST.
Darien around 1000 AM EST.
Norwalk around 1010 AM EST.
Carmel around 1015 AM EST.
Lake Carmel and New York--Newark around 1020 AM EST.
Brookfield and New Fairfield around 1030 AM EST.
Visibilities will drop quickly to less than a quarter of a mile with
this activity.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4149 7344 4151 7339 4147 7331 4149 7332
4151 7322 4119 7300 4120 7305 4114 7310
4116 7317 4112 7330 4105 7338 4098 7364
4088 7379 4138 7433 4156 7398 4151 7400
4146 7400 4149 7393 4153 7353 4164 7350
TIME...MOT...LOC 1446Z 264DEG 28KT 4149 7401 4102 7361
DJ/16The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:08 AM EST | Special Weather Statement | OKX | Bronx, Kings, New York, Orange, Queens, Richmond and 1 more | 37 min |
| Jan 8, 9:47 AM EST | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 43 min |
| Jan 8, 9:59 AM EST | Snow Squall Warning | OKX | Putnam, Westchester | 46 min |
| Jan 8, 1:44 PM EST | Special Weather Statement | OKX | Bronx, New York, Rockland | 46 min |
| Jan 8, 2:33 PM EST | Special Weather Statement | OKX | Bronx, Kings, New York, Queens | 42 min |
| Jan 8, 2:54 PM EST | Special Weather Statement | OKX | Rockland, Westchester | 51 min |
| Jan 8, 3:43 PM EST | Special Weather Statement | OKX | Nassau | 32 min |
Nearby
Snow Squall Warnings in New York, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.